Getting Back on Track with the Birth Control Pack!

Patient

Q: Hello! My question regards birth control. I am 22 years old and I have been taking birthday control pills for a couple years now. After learning from a doctor that skipping the placebo pills to eliminate periods was safe, I jumped right on it. I skip the placebo pills every month by just starting a new pack. So I have thrown myself off the correct "days." Doctors have told me it's okay to not be on the correct days as long as I take it everyday. I haven't had my period for so long and I want it back. Although I've heard many times, "There's no medical need to have a period while on the pill" I feel there is more details I should know like if it safe to do this with the type of pill I have (because I know estrogen amount matters when choosing to suppress menstruation). My main question, though, is what is the safe way (in regards to not getting pregnant) to get back on track with my days so I can get my cycle back or at least get on track to take the placebo pills at the end of each pack? I wasn't sure if I should just keep taking the pills until I get to the placebo pills, and then take them. That just seems like it would be risky because I don't know the difference in doing that and in missing a pill (which I know I can become pregnant if I do that while being sexually active). My birth control pills are Sronyx (Levonorgestrel and Ethinyl Estradiol Tablets USP). I just want my cycle to be normal. I am young and have completely suppressed my period for over 2 years. I want to get pregnant eventually in the next couple years so I want to make sure I am not messing anything up. Thank you so much for any help!

Doctor

A:   The placebo pills do not supply hormones and this is when you have your periods (also known as withdrawal bleeding). As soon as you start on to a new pack after the 7 days of placebo pills, you start supplementing hormones which stops your bleeding. If you skip the placebo pills you won’t have your periods. If you want to start your periods, you need to complete the whole pack with the placebo pills to have the withdrawal bleeding. However, the periods may just be spotting or really heavy for a few cycles, but may eventually become regular as you continue to take all the pills as per schedule and move on to the next pack. Although you may start to have your monthly periods, ovulation may still be suppressed by the use of birth control pills. You need to be off  birth control pills for a couple of cycles, which is when your ovulation resumes and you may plan pregnancy.


 

Related Q&A

Q: I take the Lutera birth control pill everyday at 11pm. Last night (Saturday) I took a pill at 11pm and this morning (...

Q: Hi - I'm on Alesse for birth control and since having our daughter 7 months ago, I'm quite religious with my pill but...

Q: I have had bilateral PE, DVT x2 and clot behind my eye in the past. My doctor was away and a new doctor put in the im...

Q: I have taken an i-pill on 31st October, my periods was due on 18 but I got it on 7th. But the bleeding is very low wi...

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews